Drought, Dawson
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Dawson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.870, -99.820 (the zone’s center; the record gives no point)
March 2025 marked the fourth consecutive month with below normal precipitation across the bulk of South Central Nebraska, although a significant mid-month blizzard brought a much-needed shot in the arm of generally one-half inch to one inch of liquid-equivalent to many areas (via melted snow). This temporarily eased the drought situation for much of the 24-county domain, but only for what ended…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
March 2025 marked the fourth consecutive month with below normal precipitation across the bulk of South Central Nebraska, although a significant mid-month blizzard brought a much-needed shot in the arm of generally one-half inch to one inch of liquid-equivalent to many areas (via melted snow). This temporarily eased the drought situation for much of the 24-county domain, but only for what ended up being a fairly short time (into mid-April). Nonetheless, a little over one-third of the area remained in Moderate Drought (D1) at month's end (per the U.S. Drought Monitor/USDM), and March marked the eighth-straight month with Severe Drought (D2) still plaguing a small part of the area. Breaking down county-level USDM drought category specifics during March in more detail, the month began with the vast majority of South Central Nebraska (around 83 percent of it) assigned D1, including all counties along/east of Highway 281. Meanwhile, portions of some southwestern counties were assigned Abnormally Dry/D0 (comprising roughly 15% of the domain) and the final 2% of the area consisted of small slivers of D2 within Dawson, Sherman and Valley counties. Over the course of the month, the only significant alteration occurred in the immediate aftermath of the aforementioned blizzard, as a sizable chunk of real estate (mainly south/southeast of a Kearney-Genoa line) improved from D1 to D0. As a result, the categorical breakdown at month's end stood as follows: 1) D2 still only included around 2 percent of the area (those same small portions of Dawson/Sherman/Valley counties)...2) The areal coverage of D1 decreased markedly in response to the aforementioned one-category improvement...now making up around 35% of South Central Nebraska...3) D0 encompassed the remaining 63% of the domain.
Turning to March 2025 precipitation details, and leaning heavily on observations from around 110 NWS and NeRAIN/CoCoRaHS observers, around 85% of South Central Nebraska picked up at least slightly below normal precipitation (normal March precipitation across most of the area ranges 1.25-1.65). The majority of observations (the middle 80% of them) generally ranged from 0.60-1.50, with the overall-highest amounts focused within counties along/north of Interstate 80, and the overall-lowest tallies largely favoring the southern-most row of counties along the Kansas border. A few of the overall-lowest March totals included: 0.41 eight miles south of Elwood, 0.56 in Edison and Gothenburg, and 0.59 in Beaver City. Meanwhile, some of the highest March amounts (albeit only near-to-modestly-above normal) featured: 2.13 at Belgrade, 1.83 near York, 1.67 near Gresham and 1.64 in Polk.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 28, 11:33 PM CST, 27 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 1133 PM CST Fri Feb 28 2025 .KEY MESSAGES... - Dangerous fire weather conditions this afternoon give way to calmer and cooler conditions for Saturday. - Warmer and breezier conditions return on Sunday, followed by slight chances for rain showers Sunday night into Monday. - Better chances for appreciable moisture arrive with a stronger system late Monday night through Tuesday night (60-80% chance). Rain is currently forecast to be the primary precipitation type, though some wet snow and strong NW winds are possible on the backside of this system Tuesday night. && .DISCUSSION... Issued at 415 PM CST Fri Feb 28 2025 This afternoon has played out generally as expected...mild and windy. Fire weather has been a concern all day in the extreme category but we should see fairly rapid improvement this eve, at least in the wind department, around sunset. Cooler temperatures will back into the area from the northeast for Saturday, dropping temperatures back into the 40s NE third, and low to mid 50s rest of the area. The cold front will shift east on Sunday, allowing temperatures to rebound into the upper 50s to lower 60s. However, the warmer temperatures will come at the expense of breezy Srly flow, so Sat might actually be more enjoyable if spending time outdoors during this "false spring" period. The next upper disturbance will arrive onto the Plains late Sat aftn into Sun night and bring at least iso chances for rain showers. Can't completely rule out a few rumbles of thunder given non-zero elevated CAPE. Best chances should be along and S of the state line. Worth noting that 12Z guidance was actually quite different in the handling of the wave, with the NAM much stronger and further N compared to EC. GFS was in-between. Ensemble analysis suggests the NAM is a significant outlier, meaning lower end PoPs are most prudent. Thereafter...a fairly active zonal pattern continues through the end of the forecast period with at least 2 additional systems potentially impacting the local area through the end of next week. Tuesday into Wednesday appears to be the best potential for some decent (0.1-0.5") rainfall across the local area along with a small chance for some wintry precip on the backside of the system Tuesday night. That said, as precip transitions from rain to snow, it should be coming to an end and little to no snowfall accumulation is expected locally. 12Z EC took a fairly significant jump towards a drier/less organized system locally, with more significant deepening holding off until further E/SE. 12Z EPS precip signal has also declined. This data wasn't really incorporated into the aftn NBM blend, so look for some potential decreases in precip chcs/amounts in later forecasts. After another day of warm temps on Mon (widespread 60s!), cooler, more seasonable conditions will prevail mid to late week. Models suggest another wave could impact the area towards Thu or Fri, but confidence on details are very low as model spread is high. Potential ridging aloft and a return to warmer temperatures is possible just beyond the current range of the forecast. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1120 PM CST Fri Feb 28 2025 For KGRI/KEAR Airports: High confidence VFR conditions anticipated through the period with sct-bkn mid/high level clouds and winds generally 10 KTS or less. Overnight, expect light and variable winds to continue as high clouds stream across the area from the northwest. The area of surface high pressure that helped push a backdoor cold front across the area overnight will retreat to the east on Saturday, allowing SE return flow to increase to around 10 KTS on the backside of this high pressure system during the afternoon hours. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Thies AVIATION...Rossi
Hazardous Weather Outlook National Weather Service Hastings NE 712 PM CST Fri Feb 28 2025 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 712 PM CST Fri Feb 28 2025 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. The continued recent warmth will promote ice movement on rivers and streams, increasing the potential for ice jams. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A small chance for non-severe thunderstorms is possible across north central Kansas as well as south central Nebraska near the Kansas and Nebraska state line Sunday evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241227, 1241228, 1241229.